Kentucky, 2011

Excessive Heat in Kentucky, May 21, 2011

May 21, 2011 · NWS LMK · 1 event in 1 county or zone

The temperatures reached into the mid 80s during the afternoon of May 21 with a high temperature of 87. A child left in a car for an unknown number of hours died from the heat.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

The temperatures reached into the mid 80s during the afternoon of May 21 with a high temperature of 87. A child left in a car for an unknown number of hours died from the heat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 21, 12:45 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, May 21, 12:45 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
145 PM EDT SAT MAY 21 2011

...UPDATED AVIATION DISCUSSION...

.SHORT TERM (TODAY AND TONIGHT)...

NARROW UPPER RIDGE WILL KEEP THE WARMUP GOING TODAY AS IT DRIFTS
EASTWARD. AT THE SURFACE...FLOW WILL INCREASE FROM THE SOUTH TODAY
AS LOW PRESSURE DEEPENS OVER THE NORTHERN PLAINS STATES. THE
SOUTHERLY FLOW WILL BRING IN SOME MOISTURE FROM THE GULF. LATEST SPC
PRECIPITABLE WATER ANALYSIS OVER STORMS IN ARKANSAS INDICATE VALUES
AROUND 2 INCHES. GIVEN FORECAST TRAJECTORIES...THINK MOST OF THIS
MOISTURE WILL GET DEFLECTED NORTH AND WEST OF THE REGION.
HOWEVER...WITH TEMPERATURES RISING INTO THE MID AND UPPER 80S TODAY
WE SHOULD SEE SOME SCATTERED STORMS DEVELOP...MAINLY WEST OF THE
I-65 CORRIDOR BY LATE AFTERNOON. THE THREAT FOR STORMS WILL CONTINUE
INTO THE EVENING OVER THIS REGION...SO HAVE RAISED POPS A LITTLE.
THE MAIN THREATS WITH THESE STORMS WILL BE BRIEF GUSTY WINDS AND
HEAVY RAIN. TEMPS ALOFT LOOK TOO WARM TO SUPPORT HAIL AND SHEAR
LOOKS TO WEAK FOR A TORNADIC THREAT.

MULTIPLE WAVES ROTATING AROUND A LARGE UPPER LOW OVER THE CENTRAL
PLAINS WILL PUSH/ERODE THE RIDGE OVER US TODAY. MODELS HINT AT ONE
OF THESE WAVES COMING IN FROM THE SOUTHWEST BY DAYBREAK SUNDAY...SO
WILL KEEP IN SLIGHT CHANCE POPS THROUGH THE NIGHT OVER THE SW CWA.

FOR TEMPERATURES...HAVE GONE FOR HIGHS TODAY IN THE MID TO UPPER
80S...QUITE THE SWITCH FROM EARLIER IN THE WEEK. GIVEN EXPECTED
CLOUD COVER AND INCREASED MOISTURE CONTENT...LOWS TONIGHT LIKELY
WILL NOT FALL TOO FAR. HAVE GONE WITH MID 60S AREAWIDE.

.LONG TERM (SUNDAY - FRIDAY)...

WELL THE RIDGE OVERHEAD WILL SLIDE EAST ON SUNDAY AS AN UPPER LOW
TRAVERSES THE UPPER MIDWEST AND ANOTHER YET LARGER UPPER LOW ENTERS
THE PAC NW. WITH THE LACK OF A RIDGE OVERHEAD AND THE LOW OVER
MINNESOTA GETTING CLOSER ON SUNDAY...NOT TO MENTION THE OPEN GULF
AND GOOD SOUTHERLY WARM/MOIST LOW-LEVEL FLOW...ISOLATED TO SCATTERED
STORMS SHOULD FORM ON SUNDAY...MAINLY IN THE AFTERNOON BUT CAN/T
RULE OUT MORNING CONVECTION. DEEP LAYER SHEAR SHOULD BE MODERATE
WITH MARGINAL INSTABILITY IN PLACE. WITH THE DEEP MOISTURE
THOUGH...A FEW STRONG TO EVEN SEVERE STORMS COULD BE POSSIBLE IF ANY
ORGANIZATION CAN OCCUR. BUT THINK COVERAGE WILL BE LACKING GIVEN THE
OVERALL LARGE SCALE/BROAD LIFT AND THE MAIN FORCING WELL TO OUR NW.
HENCE THE LOWER CHANCE POPS FOR SUNDAY AFTERNOON. IF STRONG/SEVERE
STORMS SHOULD FORM...THINKING WET MICROBURSTS/DMG WINDS WOULD BE THE
MAIN THREAT ALTHOUGH NOT OVERLY IMPRESSED WITH MID-LEVEL LAPSE
RATES. HARD TO TELL IF THE ACTIVITY WILL WANE SUNDAY NIGHT AS THE
UPPER LOW TO OUR NW GETS CLOSER...BUT ANY CONVECTION WILL CERTAINLY
LOSE ITS LUSTER AFTER SUNSET. WILL KEEP SMALL POPS IN OVERNIGHT WITH
THE HIGHEST OVER THE NW.

BY MONDAY INTO TUESDAY...THE RIDGE OVER THE EAST/SOUTHEAST REALLY
FLATTENS OUT AS TROUGHING PUSHES INTO THE WRN CONUS AND SWRLY FLOW
DOMINATES OVERHEAD. THE UPPER MIDWEST LOW WILL DROP A WEAK BOUNDARY
SOUTHWARD TOWARD OUR CWA LATE MONDAY...AND WITH A WARM/MUGGY SWRLY
FLOW THIS COULD PROVIDE A FOCUS FOR MORE SHOWERS/STORMS MONDAY THRU
TUESDAY. THE BETTER CHC OF PRECIP WILL BE OVER OUR NRN/NWRN CWA
CLOSER TO THE BOUNDARY AND WILL INCREASE POPS DURING THIS TIME
FRAME. THINK LOCALLY HEAVY RAINFALL WOULD BE THE MAIN THREAT WITH
ANY STORMS DURING THIS PERIOD...BUT AT TIMES THE LOW LEVEL JET
INCREASES TO 35-40 KTS WHICH COULD HELP ORGANIZE A FEW STORMS WHERE
ISOLATED STRONG-SEVERE WET MICROBURSTS WOULD BE POSSIBLE.

WHILE THIS CONVECTION IS OCCURRING...THE WRN CONUS UPPER LOW WILL BE
DEVELOPING A SFC LOW OVER THE SRN PLAINS PUSHING IT TOWARDS THE
OHIO/TENNESSEE VALLEYS BY WED INTO THRS. THIS SYSTEM NOT ONLY SHOULD
PROVIDE EVEN MORE COVERAGE OF SHOWERS AND STORMS...BUT THE LOW WILL
TRAVERSE OUR AREA WITH A DECENT UPPER TROUGH TRAILING IT. THINK THE
BEST CHC OF RAIN WILL BE LATE WED THRU MUCH OF THRS-THRS
NIGHT...WITH PROBABLY THE BEST CHANCE FOR AN ORGANIZED SEVERE
WEATHER THREAT (AGAIN WITH THE MOIST ENVIRONMENT...DMG WET
MICROBURSTS SHOULD BE THE MAIN THREAT). THEREAFTER...WE SHOULD SEE A
QUICK BREAK AND COOLING ON FRIDAY ON THE BACK SIDE OF THIS SYSTEM.

UP UNTIL FRIDAY THOUGH...TEMPS WILL BE WARM AND ABOVE NORMAL...WITH
LOW TO MID 80S THROUGHOUT THOUGH SUNDAY SHOULD BE THE WARMEST DAY
WITH MID TO UPPER 80S LIKELY. WITH INCREASING POPS WED-THRS...UPPER
70S TO THE LOW 80S WILL BE MORE LIKELY. OVERNIGHT LOWS WILL BE IN
THE 60S.

&&

.AVIATION (18Z TAF ISSUANCE)...

FOR THE REST OF TODAY...HIGH PRESSURE RIDGE WILL PUSH OFF TO THE
EAST AS SFC WINDS SHIFT TO THE SOUTHWEST BRINGING IN INCREASED
WARMTH AND MOISTURE AHEAD OF LOW PRESSURE ACROSS THE PLAINS. BECAUSE
OF THIS...WE COULD SEE SOME STORMS DEVELOP LATE THIS AFTERNOON
DURING THE PEAK HEATING HOURS. LATEST GUIDANCE INDICATES SCATTERED
STORMS COULD REACH AS FAR EAST AS LEX...BY EARLY EVENING...SO WILL
KEEP VCTS IN AT SDF AND BWG EARLIER IN THE PERIOD AND INSERT THE
SAME AT LEX BY 22Z.

STORMS SHUD BE WANING IN COVERAGE/INTENSITY BY LATE EVENING WITH
LIGHT S/SW FLOW CONTINUING IN THE WAKE OF A WARM FRONT OVERNIGHT.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM........RJS
LONG TERM.........AL
AVIATION..........DK/11
Hazardous weather outlook, May 21, 10:40 AM EST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1140 AM EDT SAT MAY 21 2011

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-220830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1140 AM EDT SAT MAY 21 2011 /1040 AM CDT SAT MAY 21 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN UPPER LEVEL LOW MOVING INTO THE CENTRAL PLAINS COMBINED WITH
SURFACE WINDS BECOMING SOUTHERLY TODAY WILL BRING IN WARM AIR AS
WELL AS MOISTURE FROM THE GULF OF MEXICO. THE COMBINATION WILL BRING
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS...MAINLY ALONG AND
WEST OF THE INTERSTATE 65 CORRIDOR. THE MAIN THREATS FROM TODAY'S
STORMS WILL BE BRIEF HEAVY RAIN AS WELL AS GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE SUNDAY
AFTERNOON AND EVENING. STRONGER WINDS ALOFT COMBINED WITH WARM AND
MOIST CONDITIONS COULD LEAD TO A FEW STRONG TO ISOLATED SEVERE
STORMS WITH DAMAGING WINDS BEING THE MAIN THREAT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY
AND TUESDAY...WITH HEAVY RAINFALL BEING THE MAIN THREAT. MORE
WIDESPREAD THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND THURSDAY
AS A STORM SYSTEM APPROACHES FROM THE WEST. SOME OF THESE STORMS
COULD PRODUCE STRONG GUSTY WINDS AS WELL AS HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY STRONG WIND GUSTS AND/OR WIND DAMAGE
REPORTS OVER THE NEXT FEW DAYS TO THE NATIONAL WEATHER SERVICE IN
LOUISVILLE.

DK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 excessive heat. Local standard time, as filed.

Excessive Heat, Jefferson

When
May 21, 2:00 PM EST to 6:00 PM EST
Where
Jefferson forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
38.187, -85.659 (the zone’s center; the record gives no point)

A two year old child was found unresponsive in a hot car. It is unclear how long the child had been in the car. The coroner ruled the child died from overheating. The peak temperature during the afternoon was 87.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Excessive Heat, Jefferson2011-05-212MaleVehicle/Towed TrailerDirect

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317168.